Are there any side effects of vitamin E?

Advertisement
Advertisement
Joan Salge Blake, MS, RD
Nutrition & Dietetics Specialist

Overconsumption of the synthetic form of vitamin E that is found in supplements and/or fortified foods could pose risks.

Because vitamin E can act as an anticoagulant and interfere with blood clotting, excess amounts in your body increase the risk of hemorrhage. Because of this, the upper level from supplements and/or fortified foods is 1,000 milligrams for adults. This applies only to healthy individuals consuming adequate amounts of vitamin K. (Vitamin K also plays a role in blood clotting. A deficiency of vitamin K can exacerbate the anticoagulant effects of vitamin E.)

Individuals taking anticoagulant medication and vitamin E supplements should be monitored by their physician to avoid the serious situation in which the blood can’t clot quickly enough to stop the bleeding from a wound.

Always speak with your healthcare provider and a registered dietitian before consuming vitamin supplements.

Stacy Wiegman, PharmD
Pharmacy Specialist

If you have taken vitamin E for a prolonged period of time and with doses greater than 400 units a day, you may experience a number of side effects. Doses higher than 400 units have been linked to greater risk of bleeding and hemorrhage. Other side effects may include blurred vision, diarrhea, dizziness, headache, nausea, stomach cramps and fatigue. You will likely be at higher risk at even higher doses—bear in mind that the recommended adult dose of vitamin E is just 30 units daily. If you are using a topical vitamin E, you may experience side effects, such as contact dermatitis or eczema.

Continue Learning about Vitamin E

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.